MAUDE Adverse Event Report: CORDIS CASHEL AVIATOR PLUS .014 7.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL AVIATOR PLUS .014 7.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4247020W
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint conclusion: an aviator plus (.014 7.0mm x 20cm x 142cm) percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon ruptured due to the calcified vessel.The product was not returned for analysis.A product history record (phr) review of lot 17718759 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of calcification may have contributed to the reported event, as the presence of calcification is known to cause damage to balloons.According to the instructions for use, which are not intended to mitigate risk, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, an aviator plus (.014 7.0x20 142cm) percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon ruptured due to the calcified vessel.There was no reported patient injury.
 
Additional Manufacturer Narrative
Updated complaint conclusion: an aviator plus (.014 7.0mm x 20mm x 142cm) percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon ruptured due to the calcified vessel.One product was returned for analysis.A non-sterile aviator plus.014 7.0mm x 20mm x 142cm balloon catheter was returned.Per visual analysis, the catheter was coiled inside a plastic bag and was previously inflated/deflated.No anomalies were observed.Sem analysis was performed to identify the possible root cause of the rupture.Results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of bulged/peeled balloon material as well as scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely the same factors that caused the bulged/peeled balloon material and scratch marks on the balloon outer surface led to the rupture on the balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 17718759 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed through device analysis.However, the exact cause could not be determined.Device analysis revealed the balloon outer surface had bulged/peeled balloon material and scratch marks.This type of damage is commonly caused when balloon material encounters a sharp object or mechanical damage.It is likely vessel characteristics such as calcification may have contributed to the reported event, as the presence of calcification is known to cause damage to balloons.According to the instructions for use, which are not intended to mitigate risk, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 7.0X20 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8451710
Report Number9616099-2019-02805
Device Sequence Number2988970
Product Code LIT
UDI-Device Identifier20705032005941
UDI-Public20705032005941
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model Number4247020W
Device Catalogue Number4247020W
Device Lot Number17718759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer02/26/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date05/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1